Alabama, 2018

Damaging Wind in Alabama, August 13, 2018

August 13, 2018 · NWS TAE · 1 event in 1 county or zone

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 13, 1:32 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 13, 1:32 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
332 PM EDT Mon Aug 13 2018

.NEAR TERM [Through Tonight]...

Convective coverage will continue to expand over the next few hours
as the seabreeze slowly pushes inland and boundary interactions
increase. With limited large-scale forcing, activity over land
should wind down quickly after 00Z, with the focus shifting offshore
overnight.

.SHORT TERM [Tuesday Through Wednesday Night]...

Weak mid level shortwave ridging will build in from the northwest
Gulf this period. A weak frontal boundary or trough will meander
over the area Tuesday and begin to dissipate Wednesday as the
ridging builds overhead. Moisture will remain plentiful, tho
depending on the frontal position Tuesday, a little drier air may
work into our extreme northern counties. PoPs for the next two
days will be around normal and expect the seabreeze to be active
each day. Highest PoPs favor the FL counties. Storms will develop
in the early afternoon then decrease by mid to late evening. Lows
will be in the mid 70s.

.LONG TERM [Thursday Through Monday]...

Mid level ridging will dominate through Friday at which time an
upstream trough will slowly deepen across the southeast and into
our area through Sunday. Seasonal PoP chances on Thursday and
Friday with a little higher PoPs heading into the weekend as the
trough works into the area. Highest chances will reside across
AL/GA closer to the trough. High pressure will build back in
beginning Monday with PoP chances slightly lower. Have high
temperatures slightly lower due to anticipated cloud cover and
rain chances. Readings will be around 90 degrees.

&&

.AVIATION [Through 18Z Tuesday]...

Scattered thunderstorms are expected through the afternoon hours.
KTLH and KVLD appear to have the best chance of being directly
impacted and have included tempo groups. Outside of thunderstorms,
VFR conditions with light winds will prevail.

&&

.MARINE...

Light south to southwest winds will prevail into the
weekend with low seas. Isolated to scattered thunderstorms are
expected with locally higher winds and seas in and around stronger
storms.

&&

.FIRE WEATHER...

Afternoon dispersion values will be low across portions of the local
region Tuesday and Wednesday. Otherwise, there are no other fire weather
concerns.

&&

.HYDROLOGY...

Most local rivers are steady or falling at this time. A few rivers
are in action stage. The wet pattern will continue through much of
the week. Rainfall totals of 0.5 to 1.5 inches are forecast forecast
through Thursday.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  90  73  90  73 /  30  60  30  60  10
Panama City   76  89  75  89  76 /  30  50  30  50  20
Dothan        73  91  73  91  73 /  40  50  30  50  20
Albany        73  92  73  91  73 /  30  40  20  60  20
Valdosta      72  91  72  91  73 /  30  60  30  60  10
Cross City    74  89  74  90  74 /  30  50  20  40  10
Apalachicola  77  88  76  88  77 /  30  50  30  50  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EDT /midnight CDT/ Tuesday for
     Coastal Gulf.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Camp
MARINE...Scholl
FIRE WEATHER...Barry
HYDROLOGY...DVD

In the hours before

Special weather statement, Aug 13, 1:01 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
301 PM EDT MON AUG 13 2018

FLZ026-027-131930-
Liberty FL-Inland Wakulla FL-
301 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAKULLA AND
SOUTHEASTERN LIBERTY COUNTIES UNTIL 330 PM EDT...

At 301 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Crawfordville, moving southwest at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
East Camp, Jewel Fire Tower, Poplar Camp, Smith Creek and Vilas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3003 8477 3026 8492 3031 8471 3030 8471
      3030 8457 3023 8449
TIME...MOT...LOC 1901Z 060DEG 12KT 3025 8460

25-CAMP
Special weather statement, Aug 13, 1:24 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
324 PM EDT MON AUG 13 2018

FLZ017-018-132000-
Inland Jefferson FL-Leon FL-
324 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
SOUTHEASTERN LEON COUNTIES UNTIL 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tallahassee, moving east at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Tallahassee, Florida A And M, Ralford Greenway, Cody, Macon Community
Park, Tallahassee Memorial Hosp, Thomas City, Killearn Estates,
Chaires, Lake Ella, Wacissa, State Capital Complex, Governors Square
Mall, Lake Miccosukee, Belair, Apalachee Regional Park, Indian Head
Acres, Chaires Crossroads, Baum and Capitola.

LAT...LON 3036 8429 3049 8429 3061 8398 3035 8396
TIME...MOT...LOC 1924Z 264DEG 13KT 3045 8420

25-CAMP
Special weather statement, Aug 13, 1:48 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
348 PM EDT MON AUG 13 2018

FLZ017-018-GAZ158-132030-
Inland Jefferson FL-Leon FL-Thomas GA-
348 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON...
NORTHEASTERN LEON AND SOUTHERN THOMAS COUNTIES UNTIL 430 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Thomasville, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Thomasville, Alma, Fincher, Festus, Jarrott, Everett, Metcalf and
Lake Miccosukee.

LAT...LON 3071 8374 3053 8394 3067 8409 3068 8408
      3073 8408 3084 8397 3075 8374
TIME...MOT...LOC 1948Z 310DEG 7KT 3072 8392

15-HARRIGAN
Special weather statement, Aug 13, 2:36 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
436 PM EDT MON AUG 13 2018

FLZ012-112-132115-
Coastal Bay FL-Inland Bay FL-
436 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BAY COUNTY UNTIL 515 PM
EDT/415 PM CDT/...

At 436 PM EDT/336 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Lynn Haven, moving southwest at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Springfield,
Hiland Park, Tyndall Air Force Base, Parker, St Andrews State Park,
Southport, Cedar Grove, Dirego Park, Beacon Beach, College Station,
Bayou George, West Panama City, Camp Flowers, Bahama Beach, Biltmore
Beach and Brannonville.

LAT...LON 3037 8559 3029 8543 2997 8561 3017 8596
TIME...MOT...LOC 2036Z 036DEG 6KT 3029 8559

15-HARRIGAN
Special weather statement, Aug 13, 3:30 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
530 PM EDT MON AUG 13 2018

FLZ012-112-132215-
Coastal Bay FL-Inland Bay FL-
530 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BAY COUNTY UNTIL 615 PM
EDT/515 PM CDT/...

At 530 PM EDT/430 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Panama City, moving southwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Springfield,
Hiland Park, Tyndall Air Force Base, Parker, St Andrews State Park,
Southport, Cedar Grove, Dirego Park, Beacon Beach, College Station,
West Panama City, Camp Flowers, Bahama Beach, Biltmore Beach,
Brannonville and Millville.

LAT...LON 3037 8580 3044 8558 3030 8555 3017 8553
      2998 8564 3013 8590
TIME...MOT...LOC 2130Z 036DEG 6KT 3017 8567

15-HARRIGAN

The radar

The Ft Rucker radar (KEOX), 29 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
August 13, 3:33 PM CST
Where
Houston County, 1.9 mi WSW of Smyrna
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.220, -85.350

Several trees were blown down, including one a house in the Richmond Park neighborhood off of N Beverly Road. Damage cost was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766105.